Skip to Content
Health

SLO Public Health warns of rising number of fentanyl-related deaths

The San Luis Obispo Public Health Department says there’s an alarming increase in deaths from fentanyl overdose in San Luis Obispo County.

From May to October 2019, 10 people have died in the county from toxic levels of fentanyl. Dating back to 2015, there were only two or fewer deaths per year.

The synthetic opioid is 100 times more potent than morphine and 30-50 times more potent than heroin, public health officials said. A minute amount of the drug can cause a person to stop breathing.

It has legal uses as a pain reliever for the seriously ill, but a black market has sprung up with the illegal manufacturing and sales for recreational use.

The drug is often mixed with other substances like methamphetamine or other opioids.

SLO County Public Health released the following tips to help reduce the amount of fentanyl overdoses.

Get naloxone. Naloxone (also known by its brand name Narcan) is a medicine that can reverse an opioid overdose. It is non-addictive, has virtually no side effects, and has no potential for abuse as it does not produce any high effect. It is not a controlled substance. It comes in the form of a nasal spray or an injection. Naloxone can save the life of a person experiencing a fentanyl overdose but because fentanyl is so strong, the person may require multiple doses; there is no guarantee the overdose will be reversed.
Consider testing for fentanyl. Fentanyl testing strips are being used to test the presence or absence of fentanyl and many fentanyl analogs (very closely related drugs) in the illicit drug supply. These strips are not completely accurate (in part because illegally-manufactured fentanyl varies in its chemical composition) but offer some information. In general, a negative result cannot rule out the possibility that fentanyl is present, but a positive result means that fentanyl is present. It is safest to assume that any illicit drug may contain traces of fentanyl. Test strips are available for purchase commercially or provided through the SLO Bangers Syringe Exchange and Overdose Prevention Program.
Know the signs of overdose and be ready to call 911. Signs of overdose include small, constricted “pinpoint” pupils; falling asleep or losing consciousness; slow, shallow breathing; choking or gurgling sounds; limp body; and pale, blue, or cold skin. If you aren’t sure, it is safest to treat the situation as a potential overdose. Call 911 and do not leave the person alone. California law (AB 472, 2012) clarifies that it is not a crime to be under the influence if seeking medical assistance for an overdose victim.
Connect with treatment. The County Drug & Alcohol Services team offers services to support recovery and can also help connect residents with other treatment programs. To learn more, visit Drug & Alcohol Services or call 800-838-1381.

County officials say the safest course of action is to simply avoid illicit drug use.

For more information about fentanyl, visit the CDC’s website.

KEYT

Health Warnings / News / San Luis Obispo County / Top Stories

KEYT News Team